Pennsylvania, 2010

Flooding in Pennsylvania, December 1 to 3, 2010

December 1 to 3, 2010 · NWS CTP · 12 events in 12 counties and zones

Widespread heavy rainfall of 2 to 4 inches produced extensive flooding across Central Pennsylvania for the first three days of December 2010. The heavy rain fell in two distinct periods with the first round of 1-2 inches falling by the evening of November 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Widespread heavy rainfall of 2 to 4 inches produced extensive flooding across Central Pennsylvania for the first three days of December 2010. The heavy rain fell in two distinct periods with the first round of 1-2 inches falling by the evening of November 30th. The second period of heavy rain fell overnight into the afternoon on December 1st. The initial rainfall on the 30th resulted in antecedent conditions that proved to be very favorable for significant flooding. The flooding continued to worsen through the morning of the 1st and reached a pinnacle during the afternoon and evening on the 2nd before stream levels and flood waters slowly receded into the morning of the 3nd. Cold season hydrologic conditions (non-receptive or partially frozen soils) contributed to enhanced runoff and poor drainage.

Moderate to major flood stages were observed at several river points in the West Branch Susquehanna, Juniata and the headwaters of the Allegheny river basins. The Bald Eagle Creek at Beech Creek Station recorded the third highest crest ever at 14.57 feet. The Clarion River at Ridgway and Johnsonburg recorded the fourth and fifth highest crests ever at 19.21 and 9.72 feet. No injuries or fatalities occurred as a result of the flooding despite numerous water rescues, evacuations and flooded roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Nov 30, 11:07 PM EST, 5 hours 53 minutes earlier.

Area forecast discussion, Nov 30, 11:07 PM EST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1107 PM EST TUE NOV 30 2010

.SYNOPSIS...
A STRONG FRONTAL SYSTEM ASSOCIATED WITH A DEEP AREA OF LOW
PRESSURE LIFTING NORTHEAST THROUGH THE WESTERN GREAT LAKES WILL
PUSH SLOWLY EAST AND CROSS CENTRAL PENNSYLVANIA TONIGHT INTO
EARLY WEDNESDAY. THIS SYSTEM WILL BE ACCOMPANIED BY HEAVY RAIN AND
GUSTY WINDS. COLDER AIR WILL SWEEP INTO THE AREA BEHIND THE FRONT
AND WILL CHANGE RAIN TO SNOW SHOWERS OVER THE WESTERN HIGHLANDS.
UNSEASONABLY MILD TEMPERATURES ARE FORECAST AHEAD OF THE FRONT
WITH MUCH COLDER POST-FRONTAL WEATHER LASTING INTO THE WEEKEND
WITH SNOW SHOWERS LIKELY CONTINUING OVER THE ALLEGHENY PLATEAU.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AN ACTIVE OVERNIGHT IN STORE FOR CENTRAL PA. SIGNIFICANT STORM SYSTEM
THAT HAS ALREADY PRODUCED 1-3 INCHES OF RAIN IN WARM SECTOR DRIVEN
PRECIP ACROSS MUCH OF NW HALF OF CWA WILL SEE ANOTHER ROUND - THIS
TIME FRONTOGENETICALLY FORCED - WITH ADDITIONAL TOTALS AROUND
ANOTHER INCH OVERNIGHT AS PRECIP SHIELD SLOWLY SHIFTS EASTWARD
ACROSS PA. EXPECT FLOODING ISSUES TO SPREAD AND SEVERAL RIVER
FLOOD WARNINGS HAVE BEEN ISSUED THIS WEEKEND.

UPPER TROF AND JET STREAK NOW BEGINNING TO TAKE ON A STRONG
NEGATIVE TILT CONFIGURATION AS IT MOVES THROUGH THE NERN
US...RESULTING IN THE RIGHT JET ENTRANCE REGION ENTICING A SERIES
OF WAVES ALONG THE TRAILING COLD FRONT. CROSS SECTIONS SHOW THE
POTENT AGEOSTROPHIC RESPONSE OF THE THERMALLY DIRECT TRANSVERSE
JET CIRCULATION...WITH THE ACCOMPANYING INTENSE FRONTOGENESIS AND
UPWARD VERTICAL MOTION DEVELOPING ALONG AND JUST BEHIND THE
SURFACE WAVES/FRONT. IT ALL POINTS TO A HIGH CONFIDENCE OF A
WIDESPREAD HEAVY RAINFALL ALONG WITH THE POTENTIAL OF LOCALLY
DAMAGING WIND GUSTS ASSOCIATED WITH THE POSSIBLE FORMATION OF A
NARROW COLD FRONTAL RAIN-BAND FEATURE AS THE FRONTAL SYSTEM SWINGS
THROUGH THE FORECAST AREA LATE TONIGHT AND EARLY WED.

WHILE SURFACE BASED INSTABILITY IS FCST TO BE MARGINAL WITH
MODELS CONFINING CAPES WELL TO THE SOUTH OF THE REGION...THE
STRONG UPPER JET DYNAMICS RESULT IN THE DEVELOPMENT OF WIDESPREAD
ELEVATED CONVECTIVE AND INERTIAL INSTABILITY. SO WHILE IT WILL
LIKELY BE HARD TO GENERATE DEEP UPRIGHT CONVECTION...ANY LOW
TOPPED ORGANIZED SHOWERS WILL HAVE THE POTENTIAL TO TAP THE HIGH
SPEED AIR JUST OFF THE SURFACE CAUSING STRONG WIND GUSTS. THIS IS
MOST PROBABLE OVER THE LWR SUSQ VLY WHICH OFTEN BREAKS INTO THE
MINI WARM SECTOR SOUTH OF NWD MOVING WARM FRONT AND EAST OF TRIPLE
POINT LOW. IF THE NARROW COLD FRONTAL RAIN-BAND CAN BECOME WELL
DEVELOPED...AN ISOLATED TORNADO CANNOT BE RULED OUT IN WHAT WILL
BE AN INTENSELY SHEARED ENVIRONMENT.

NON-DIURNAL TEMPERATURE CURVE CAN BE EXPECTED TONIGHT WITH
FALLING TEMPERATURES BEHIND FROPA IN THE WEST AFT 06Z AND AN
OVERNIGHT MAX/STEADY TEMPS BETWEEN 55-60F IN THE SOUTHEAST ZONES.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
SHORT RANGE OPERATIONAL MODEL TIMING SUGGESTS THE WAVY FRONT WILL
CLEAR OF ALL BUT MY FAR EASTERN ZONES BY 12Z WED...AND BE INTO NJ
BY 18Z. THIS SHOULD MEAN A RATHER RAPID TRANSITION FROM STEADY
HEAVY RAINS TO MORE SPOTTY AND SHOWERY TYPE PRECIP THAT MAY MIX
WITH OR CHANGE TO SNOW SHOWERS...ESPECIALLY IN THE WEST. THIS SHUD
RESULT IN HIGH TEMPS BEING REACHED EARLY IN THE DAY OVER MOST OF
THE AREA...WITH FALLING TEMPS THROUGHOUT THE DAY ON A DEVELOPING
GUSTY WEST WIND.

AWIPS PRECIP ALGORITHMS SHOW THE POTENTIAL FOR SOME GROUND
WHITENING SNOWS IN THE WAKE OF THE DEPARTING RAINS. BUFKIT
PROFILES SHOW AROUND AN INCH OVER CENTRAL AREAS...WITH PERHAPS A
FEW INCHES FURTHER WEST OVER THE LAUREL HIGHLANDS AND NORTHERN
MOUNTAINS.

ALL THIS WILL BE BEFORE WE TRANSITION INTO A MORE NORMAL FOR THE
TIME OF YEAR POST COLD FRONTAL WEST-NORTHWEST FLOW REGIME THAT
TYPICALLY FEATURES WIDESPREAD STRATO-CUMULUS CEILINGS AND SNOW
SHOWER ACTIVITY OVER WESTERN AND NORTHERN HIGH TERRAIN.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
MEDIUM RANGE MODELS SEEM IN FAIRLY GOOD AGREEMENT IN LARGE SCALE
FEATURES THROUGH THE LONG TERM PERIOD. SHARP UPPER TROUGH SWINGING
THROUGH THE MID ATLC ON WED WILL TRANSITION INTO A BROADER TROUGH
WHICH SETTLES INTO PLACE OVER THE EASTERN THIRD/HALF OF NORTH
AMERICA. THIS WILL LEAD TO NW FLOW DOMINATING PA THROUGH THIS
COMING WEEKEND AND INTO EARLY NEXT WEEK.

ACCORDINGLY CHANCE POPS FOR SNOW ARE IN ORDER FOR MOST OF THE EXTENDED
PERIODS IN THE NW DUE TO THE ALMOST CONSTANT FAVORABLE FLOW OVER
THE LAKES. OVER THE REST OF THE AREA...THE HIGHER /BUT STILL IN
CHANCE OR SLIGHT CHANCE RANGE/ POPS WOULD BE CENTERED OVER SAT/SUN
DUE TO THE POSSIBILITY OF THE CLIPPER PASSING SOMEWHERE CLOSE. THE
COLD AIR SETTLES IN FOR THE LONG HAUL KEEPING TEMPS BELOW NORMALS
THROUGH THE ENTIRE PERIOD. THUS...ANY PRECIP WOULD BE SNOW AND
SNOW TO WATER RATIOS COULD BE A LITTLE FLUFFY FOR EARLY DEC.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
WIDESPREAD MODERATE TO HEAVY RAIN HAS BEEN FOCUSED SO FAR ACROSS
THE NORTHWEST HALF OF PENNSYLVANIA. MVFR/IFR CONDITIONS WITH
SIGNIFICANT LLWS WILL CONTINUE INTO WEDNESDAY AT ALL TAF SITES
AHEAD OF THE APPROACHING STRONG COLD FRONTAL SYSTEM. WARMER AND
MORE UNSTABLE AIR STREAMING INTO SOUTHERN PENN LATE TONIGHT
THROUGH DAYBREAK WEDNESDAY WILL ENHANCE BANDS OF HEAVY RAIN AND
INCREASE THE AREAL COVERAGE OF IFR CIGS AND VSBYS ACROSS THE
SUSQUEHANNA VALLEY. THERE COULD EVEN BE A NARROW BAND OF TSRA
/FROM NEAR KIPT TO KSEG AND KMDT/ MOVING THROUGH THE LARGER SHIELD
OF RAIN. LOCALLY STRONG WIND GUSTS ARE POSSIBLE WITH THIS
ORGANIZED/DEEPER CONVECTION ALONG AND JUST AHEAD OF THE COLD FRONT
LATER TONIGHT INTO WED MORNING.

COLDER AIR WRAPPING INTO THE AREA IN THE WAKE OF THE
FROPA/WIND SHIFT WILL CHANGE RAIN TO SNOW SHOWERS OVER THE WESTERN
HIGHLANDS AND CENTRAL MOUNTAINS DURING THE MID TO LATE
MORNING...WITH SOME WET SNOWFLAKES MIXING IN AT THE TAIL END OF
THE RAIN ACROSS THE MIDDLE SUSQUEHANNA VALLEY AROUND OR SHORTLY
AFTER 17Z.

A MORE TYPICAL COLD SEASON POST- FRONTAL WEATHER PATTERN WILL
THEN DEVELOP AND BRING LAKE EFFECT AND UPSLOPE SNOW SHOWERS AND
ASSOCIATED MVFR/IFR CIGS AND VSBYS INTO BFD AND JST WED NIGHT INTO
THURSDAY...WHILE AREAS SOUTH AND EAST OF THE ALLEGHENY PLATEAU
IMPROVE TO HIGH MVFR/VFR.

OUTLOOK...
THUR-SAT...MVFR/IFR WESTERN SXNS WITH OCNL LAKE EFFECT/UPSLOPE SNOW
SHOWERS. MAINLY VFR CENTRAL AND EASTERN AIRFIELDS WITH A BRIEF
SNOW SHOWER POSSIBLE MAINLY WEST OF IPT-MDT.

&&

.HYDROLOGY...
WIDESPREAD 2-3 INCH STORM TOTAL RAINFALL IS EXPECTED THROUGH EARLY
WEDNESDAY AFTERNOON...WITH THE POTENTIAL FOR LOCALIZED 3-4
INCH AMOUNTS. THIS WILL RESULT IN SIGNIFICANT RISES ALONG AREA
WATERWAYS WITH MINOR FLOODING POSSIBLE ALONG MANY SMALLER STREAMS
AND CREEKS. A FLOOD WATCH CONTINUES FOR THE ENTIRE AREA THROUGH
THE DAY WEDNESDAY...WITH NUMEROUS RIVER FLOOD WARNINGS IN EFFECT
ALONG WITH AN URBAN AND SMALL STREAM FLOOD ADVISORY FOR THE NW.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH WEDNESDAY EVENING FOR PAZ004>006-010>012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.
WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR PAZ024-033.

&&

SYNOPSIS...LA CORTE/RXR
NEAR TERM...LA CORTE/RXR
SHORT TERM...LA CORTE
LONG TERM...DANGELO/GARTNER
AVIATION...LA CORTE/LAMBERT
HYDROLOGY...
Hazardous weather outlook, Nov 30, 10:01 PM EST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1001 PM EST TUE NOV 30 2010

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-020315-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1001 PM EST TUE NOV 30 2010

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RXR

In the hours before

Local storm report, Dec 1, 4:53 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
453 AM EST WED DEC 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     FLOOD            2 WSW BRADFORD          41.94N 78.67W
12/01/2010                   MCKEAN             PA   LAW ENFORCEMENT

            HAD TO EVACUATE DORMS AT UNIVERSITY OF PITTSBURGH AT
            BRADFORD DUE TO FLOODING. MULTIPLE ROAD CLOSURES ACROSS
            THE SOUTHEASTERN PART OF THE COUNTY.

&&

CERU

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 flood. Local standard time, as filed.

Flood, McKean

When
December 1, 5:00 AM EST to December 3, 7:00 AM EST
Where
McKean County, 2.34 mi SSE of Wetmore to 2.77 mi WNW of West Branch
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
41.671, -78.876

Rainfall amounts between 2 and 4 inches produced extensive flooding in the Upper Allegheny River Basin. The University of Pittsburgh at Bradford evacuated several dormitories due to nearby flood waters. Flooding along smaller streams and creeks closed numerous state, county and municipal roads. Some of the roads included SR 346 and 446 along Knapp Creek and the Allegheny River in Eldred Township, SR 44 along Oswayo Creek and Bell Run in Ceres Township, SR 1002 (Champlain Hill road) along the Allegheny River in Annin Township, SR 155 along the Portage Creek into Potter County and SR 146 in the Red Mill area. A water rescue was performed at the intersection of Tuna Cross Road and the U.S. 219 underpass. The Emerald Isle Trailer Park was evacuated near Smethport.

Flood, Potter

When
December 1, 5:00 AM EST to December 3, 7:00 AM EST
Where
Potter County, 0.88 mi NE of Shinglehouse to 2.66 mi WNW of North Fork
Cause
Heavy Rain
Property damage
$800,000
Reported by
Emergency Manager
Coordinates
41.980, -78.190

Rainfall amounts between 2 and 4 inches produced extensive flooding. The flooding closed numerous state, county and municipal roads including portions of SR 6. Flood waters spilled into first-floor buildings in downtown Coudersport. Numerous basements were flooded. Water rescues was performed at 163 Summit Street in Austin Borough along Freeman's Run and at C & S Lumber in Roulette along the Allegheny River. Flooding was reported along Reeds Run Road, Railroad Avenue, Main Street, Fishing Creek and Lananger Creek in the Roulette area. Evacuations were ordered in West Bingham Township as a result of flooding along the Genesee River.

Flood, Elk

When
December 1, 5:00 AM EST to December 3, 7:00 AM EST
Where
Elk County, 0.46 mi N of Highland Corners to 0.9 mi ESE of Instanter
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
41.577, -78.871

Rainfall amounts between 2 and 4 inches produced extensive flooding. The heavy rainfall over the headwaters of the Allegheny basin caused the Clarion River to rise into moderate flood stage at Johnsonburg and Ridgway, cresting at 9.72 and 19.21 feet respectively. Both crests were in the top five all-time. The Main Street bridge in Ridgway was impassable. Numerous state, county and municipal roads were closed with many residents affected along Penn Avenue. Several basements were flooded with up to 5 feet of water. SR 948 and and SR 66 were closed along Spring Creek.

Flood, Cameron

When
December 1, 5:00 AM EST to December 3, 7:00 AM EST
Where
Cameron County, 2.44 mi N of Lawn View to 1.59 mi NW of Sizerville
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
41.565, -78.324

Rainfall amounts between 2 and 4 inches produced extensive flooding. Dozens of state, county and municipal roads were closed. Numerous basements were flooded. The Stevenson Dam was closely monitored for potential flooding as the with pool elevation approached (but crested short of) 1000 feet.

Flood, Clearfield

When
December 1, 5:00 AM EST to December 3, 7:00 AM EST
Where
Clearfield County, 1.3 mi NW of Sabula to 1.36 mi W of Penfield
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
41.185, -78.695

Rainfall amounts between 2 and 4 inches produced extensive aerial and river flooding. Dozens of state, county and municipal roads were closed. Numerous basements were flooded. The West Branch Susquehanna at Mahaffey came out of its banks and flooded nearby areas.

Flood, Clinton

When
December 1, 5:00 AM EST to December 3, 7:00 AM EST
Where
Clinton County, 4.69 mi WNW of Keating to 0.6 mi N of Tamarack
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
41.283, -77.999

Rainfall amounts between 2 and 4 inches produced significant flooding. The Bald Eagle Creek at Beach Creek Station had major flooding and recorded its third highest crest ever at 14.47 feet. The West Branch Susquehanna River at Renovo experienced moderate flooding and crested just over 18 feet. The Kettle Creek at Cross Forks was out of its banks and flooded nearby areas. The West Branch Susquehanna River at Lock Haven crested over moderate flood stage just above 24 feet. As a precaution, emergency crews in Lock Haven closed the Jay Street Bridge with flood gates sealing off the Susquehanna River.

Flood, Centre

When
December 1, 7:00 AM EST to December 3, 7:00 AM EST
Where
Centre County, (Psb)mid St Arpt Phi to 3.72 mi SSE of Monument
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
40.880, -78.080

Rainfall amounts between 2 and 4 inches produced significant flooding. The flooding closed several state, county and municipal roads in Howard, Curtain, Liberty, Potter and Gregg Townships. The Borough of Milesburg declared a state of emergency and evacuated several residents from the Eagle Creek Trailer Park. The major flooding at confluence of Bald Eagle Creek and Moose Run caused extensive flooding in Milesburg. Unionville and Julian were also hit hard by the flooding. Numerous businesses and homes were affected in downtown Milesburg. U.S. Alternate 220 was closed from Skytop Mountain to Unionville. SR 45 westbound from Pine Grove Mills and Dogtown Road in Potter Township were closed. Water rescues were performed along South Eagle Valley Road in Huston Township. Spring Creek in Houserville came out of its banks and flooded nearby areas.

Flood, Lycoming

When
December 1, 7:00 AM EST to December 3, 7:00 AM EST
Where
Lycoming County, 1.73 mi NW of Jersey Shr to 1.15 mi SSE of Jersey Mills
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.216, -77.295

Rainfall amounts between 2 and 4 inches produced significant flooding. The West Branch Susquehanna at Montgomery, Muncy and Williamsport crested over moderate flood stage. Little Pine Creek at Waterville came out of its banks and flooded nearby areas. Many roads were impassable in Muncy with water surrounding several homes. Other road closures included SR 2012 (Sylvan Dell Road) along the West Branch Susquehanna from Charles Street in South Williamsport to Sylvan Park Road in Armstrong Township, SR 4001 (Little Pine Creek Road) in Pine and Cummings Townships, and SR 44, 287 and 87 along Little Pine Creek and Mill Creek near Montoursville.

Flood, Blair

When
December 1, 7:00 AM EST to December 3, 7:00 AM EST
Where
Blair County, 0.73 mi SSW of Puzzletown to 1.27 mi NNE of Tyrone
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.370, -78.503

Rainfall amounts between 2 and 4 inches produce widespread flooding. The Frankstown Branch of the Juniata River at Williamsburg crested over major flood stage at 15.27 feet. Juniata Valley Road in Frankstown Township was closed between SR 22 from Canoe Creek to Geeseytown. Kettle Road in Tyrone was closed from Golf Course Road to Hileman Road. Several secondary roads were also flooded in Antis Township.

Flood, Huntingdon

When
December 1, 7:00 AM EST to December 3, 7:00 AM EST
Where
Huntingdon County, Spruce Creek to 1.95 mi N of Mc Alevys Fort
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.620, -78.170

Rainfall amounts between 2 and 4 inches produced significant flooding. The Little Juniata River at Spruce Creek crested just over 11 feet resulting in moderate flooding. The Aughwick Creek at Shirleysburg also crested over moderate flood stage just over 12 feet.

Flood, Union

When
December 1, 7:00 AM EST to December 3, 7:00 AM EST
Where
Union County, 0.9 mi ENE of West Milton to 0.8 mi ENE of West Milton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.023, -76.863

Rainfall amounts between 2 and 4 inches caused widespread flooding. The West Branch Susquehanna River at Milton crested over moderate flood stage at just under 23 feet.

Flood, Northumberland

When
December 1, 7:00 AM EST to December 3, 7:00 AM EST
Where
Northumberland County, Watsontown to Milton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.080, -76.880

Heavy rainfall amounts between 2 and 4 inches produced significant flooding. The West Branch of the Susquehanna River at Milton crested in the moderate flood category, while the crest at Watsontown was lower in the minor category. Several roads were closed as a result of the flooding including SR 405 between SR 17 and 45 in West Chillisquaque Township, Housels Run Road, SR 1007 (Susquehanna Trail) in Turbot Township and SR 1014 (Brimmer Avenue) in Watsontown.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264917, 264918, 264919, 264920, 264921, 264932, 264933, 264938, 264941, 264944, 264969, 267395.